MAUDE Adverse Event Report: PENUMBRA, INC. 5MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. 5MAX REPERFUSION CATHETER; NRY
Model Number PSC054-B
Medical Device Problem Codes Stretched (1601); Aspiration Issue (2883)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using 5max reperfusion catheters (5max).During the procedure, the physician advanced a 5max in the target vessel with no issue using a non-penumbra 6f sheath.While attempting to aspirate the thrombus using the adapt technique, the physician noticed that there was no clot coming back in the canister.However, the physician was certain that the clot was already captured at the distal tip of the 5max; therefore, the 5max was slowly pulled back.It was reported that the physician felt less tension than usual while removing the 5max.Upon removal, the physician noticed that the distal end of the 5max was flattened and stretched.Therefore, the 5max was set aside and the procedure was completed using a new 5max and the same sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The 5max reperfusion catheters (5maxc) was fractured approximately 131.0 cm from the hub, with necking of the catheter shaft visible just proximal and distal to the fracture.The 5maxc was kinked in multiple locations along its proximal shaft.Evaluation of the returned device revealed the 5maxc was fractured and necked down near the fracture.It is possible for the 5maxc to become pinned against patient anatomy and other devices in the procedure.If the 5maxc becomes pinned or otherwise restrained and is subsequently forcefully retracted, the 5maxc may become necked and fractured.The reported lack of aspiration may have occurred due to clot occluding the distal tip, as was also reported in the complaint.Further evaluation revealed the 5maxc was kinked in multiple locations along its proximal shaft.This damage may have occurred due to forceful handling during attempts to withdraw the 5maxc.The non-penumbra sheath mentioned in the complaint was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #02 mfr report:3005168196-2017-01405.Section d.Box 4.Expiration date.

Brand Name
5MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6811567
Report Number3005168196-2017-01405
Device Sequence Number19349474
Product Code NRY
UDI-Device Identifier00814548012742
UDI-Public00814548012742
Combination Product (Y/N)Y
Initial Reporter CountryKS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/25/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/30/2018
Device Model NumberPSC054-B
Device Catalogue NumberPSC054
Device Lot NumberF65763
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/25/2017
Supplement Date Received by Manufacturer07/25/2017
01/14/2005
Initial Report FDA Received Date08/22/2017
Supplement Report FDA Received Date09/29/2017
02/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Date Report Sent to FDA01/01/2005